Florida, 2010

Heavy Rain in Florida, August 20, 2010

August 20, 2010 · NWS JAX · 1 event in 1 county or zone

Showers and storms moved across the Florida peninsula under westerly flow over a moist airmass. Outflows converged with the east coast sea breeze to produce periods of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Showers and storms moved across the Florida peninsula under westerly flow over a moist airmass. Outflows converged with the east coast sea breeze to produce periods of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 2:01 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 20, 2:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT FRI AUG 20 2010

...JAX TIED RECORD STREAK OF 90+ DEGREE DAYS TODAY...

.SHORT TERM...TONIGHT THROUGH MONDAY

EARLY START TO CONVECTION IN WESTERLY FLOW SHOULD ALLOW CONVECTION
TO WRAP UP AROUND SUNSET THIS EVENING ALONG THE EAST COAST.
SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE COASTAL WATERS
THROUGH THE EVENING AND MAY BRUSH THE IMMEDIATE COAST OVERNIGHT
(~40%).

WEAK SURFACE LOW WILL DROP SOUTH TOWARD THE CWA DURING THE DAY ON
SATURDAY. WESTERLY FLOW TO WEAKEN ENOUGH TO PERHAPS ALLOW THE
ATLANTIC SEABREEZE TO INCH INLAND JUST A BIT. VERY MOIST UNSTABLE
ATMOSPHERE WITH INCREASING SYNOPTIC SCALE FORCING IN ADDITION TO
MESOSCALE FORCING ALONG SEABREEZE/OUTFLOW BOUNDARIES TO SUPPORT
SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS AS THEY MOVE WEST TO
EAST DURING THE DAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
INTENSE CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THUNDERSTORM
ACTIVITY. TEMPS IN THE LOW TO MID 90S WILL COMBINE WITH DEWPOINTS
IN THE UPPER 70S TO PRODUCE HEAT INDICES VERY NEAR HEAT ADVISORY
CRITERIA (110F).

GFS SHOWS DECENT UPPER LEVEL DIVERGENT FLOW HANGING ON ACROSS THE
NORTHEAST FLORIDA COAST INTO THE EVENING HOURS ON SATURDAY...SO
SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER TIL MIDNIGHT IN SOME
AREAS...ESPECIALLY ALONG THE I-95 CORRIDOR. NIGHTS WILL REMAIN
WARM AND MUGGY...ABOUT 5 DEGREES ABOVE NORMAL LEVELS.

SUNDAY WILL BE MUCH THE SAME AS SATURDAY WITH FAVORABLE UPPER
LEVEL DIVERGENCE COUPLED WITH INCREASING LOW LEVEL CONVERGENCE IN
A MOIST AND UNSTABLE ATMOSPHERE. STRONG STORMS WILL BE POSSIBLE
ONCE AGAIN ESPECIALLY WITH INCREASING SHORTWAVE ENERGY ASSOCIATED
WITH LONGWAVE TROUGH CUTTING INTO UPPER RIDGE AND FORCING IT TO
RETROGRADE TO THE PLAINS.

UPPER TROUGH AXIS WILL DROP INTO THE FORECAST AREA ON MONDAY.
SYNOPTIC SCALE SUPPORT AND INCREASING DYNAMICS WILL CONTINUE TO
SUPPORT THE POSSIBILITY OF STRONG THUNDERSTORMS. DECREASING
THICKNESS VALUES IN COMBINATION WITH CLOUDS AND PRECIP SHOULD KEEP
TEMPS CLOSER TO 90 AS OPPOSED TO MID 90S.

.LONG TERM...TUESDAY THROUGH FRIDAY

MID LEVEL RIDGE BEGINS TO BUILD BACK IN MID-WEEK AS SOME DRIER AIR
ATTEMPTS TO WORK IN FROM THE NORTH. THIS PATTERN WILL BE
SUPPORTIVE OF SLIGHTLY ABOVE NORMAL TEMPS (LOW 90S)...AND DIURNAL
POPS AROUND AVERAGE.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL. HAVE INCLUDED TEMPO TSRA
GROUPS FOR MOST AREA TERMINALS...WITH CONVECTION LIKELY ENDING BY
LATE AFTERNOON DUE TO AN EARLY START. THE EXCEPTION WILL BE AT
KSSI WHERE CONVECTION MAY LINGER THROUGH THE EARLY AFTERNOON DUE
TO LACK ON CONVECTION ACROSS SOUTHEAST GEORGIA. MVFR CEILINGS MAY
ESTABLISH DURING THE LATE MORNING ON SATURDAY AS THE LOWER LEVELS
OF THE ATMOSPHERE WILL REMAIN QUITE MOIST.

&&

.MARINE...WIND SPEEDS WILL CONTINUE 15 KNOTS OR LOWER WITH SEAS 3 FEET
OR LESS. A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD ACROSS
OR JUST NORTH OF THE THE LOCAL WATERS THIS WEEKEND AND HOLD
THROUGH EARLY NEXT WEEK.

&&

.CLIMATE...

THE THERMOMETER REACHED 90 AT JAX PRIOR TO THE NOON HOUR...TYING
THE RECORD OF 44 CONSECUTIVE DAYS AT OR ABOVE 90 DEGREES WHICH WAS
PREVIOUSLY SET IN 1992.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  75  93  74 /  60  30  60  20
SSI  91  78  89  77 /  60  40  50  40
JAX  93  77  91  75 /  60  40  60  30
SGJ  91  77  89  76 /  60  40  60  30
GNV  92  75  91  75 /  50  30  60  20
OCF  92  75  91  74 /  40  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZAPPE/KEEGAN
Hazardous weather outlook, Aug 20, 5:01 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
601 AM EDT FRI AUG 20 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211001-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
601 AM EDT FRI AUG 20 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HIGH HEAT INDICES CONTINUE...

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL CREATE
HEAT INDEX VALUES NEAR 105 DEGREES TODAY. EXERCISE CAUTION WHEN
OUTDOORS.

NUMEROUS TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY. ACTIVITY WILL PROGRESS INLAND FROM THE GULF OF
MEXICO THIS MORNING...WITH MORE NUMEROUS DEVELOPMENT OF CONVECTION
ACROSS SOUTHEAST GEORGIA AND PORTIONS OF COASTAL NORTHEAST FLORIDA
LATE THIS AFTERNOON AND EVENING. STORM MOTION WILL BE FROM THE WEST
AROUND 10 MPH OR LESS. PERIODS OF HEAVY RAINFALL MAY CAUSE MINOR
TEMPORARY FLOODING CONCERNS.

CONVECTION IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. SLOW
MOVING THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS
IN THE STRONGER STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
August 20, 3:00 PM EST to 4:00 PM EST
Where
Flagler County, Pine Lakes
Reported by
Trained Spotter
Coordinates
29.530, -81.240

A REACT volunteer measured 2.45 inches of rainfall in one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246501.